What is the pathophysiology of acetaminophen toxicity/poisoning?

Updated: Jan 17, 2020
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Ingested acetaminophen is rapidly absorbed from the stomach and small intestine. The serum concentration peaks 1-2 hours post ingestion. Therapeutic levels are 5-20 µg/mL (33-132 µmol/L). Peak plasma levels occur within 4 hours after ingestion of an overdose of an immediate-release preparation. Co-ingestion with drugs that delay gastric emptying (eg, opiates, anticholinergic agents) or ingestion of an acetaminophen extended-release formulation may result in peak serum levels being achieved more than 4 hours post ingestion.

Generally, the elimination half-life of acetaminophen is 2 hours (range 0.9-3.25 h). In patients with underlying hepatic dysfunction, the half-life can last as long as 17 hours post ingestion.

Acetaminophen is primarily metabolized by conjugation in the liver to nontoxic, water-soluble compounds that are eliminated in the urine. In acute overdose or when the maximum daily dose is exceeded over a prolonged period, metabolism by conjugation becomes saturated, and excess APAP is oxidatively metabolized by the CYP enzymes (CYP2E1, 1A2, 2A6, and 3A4) to the hepatotoxic reactive metabolite N-acetyl-p -benzoquinoneimine (NAPQI).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!